Extending piecewise polynomial functions in two variables
Andreas Fischer[1]; Murray Marshall[2]
- [1] Fields Institute, Toronto, Canada, current: Comenius Gymnasium Datteln, Südring150, 45711 Datteln, Germany
- [2] University of Saskatchewan, Department of Mathematics & Statistics, 106 Wiggins Road, Saskatoon, SK, S7N 5E6, Canada
Annales de la faculté des sciences de Toulouse Mathématiques (2013)
- Volume: 22, Issue: 2, page 253-268
- ISSN: 0240-2963
Access Full Article
topAbstract
topHow to cite
topFischer, Andreas, and Marshall, Murray. "Extending piecewise polynomial functions in two variables." Annales de la faculté des sciences de Toulouse Mathématiques 22.2 (2013): 253-268. <http://eudml.org/doc/275299>.
@article{Fischer2013,
abstract = {We study the extensibility of piecewise polynomial functions defined on closed subsets of $\mathbb\{R\}^2$ to all of $\mathbb\{R\}^2$. The compact subsets of $\mathbb\{R\}^2$ on which every piecewise polynomial function is extensible to $\mathbb\{R\}^2$ can be characterized in terms of local quasi-convexity if they are definable in an o-minimal expansion of $\mathbb\{R\}$. Even the noncompact closed definable subsets can be characterized if semialgebraic function germs at infinity are dense in the Hardy field of definable germs. We also present a piecewise polynomial function defined on a compact, convex, but undefinable subset of $\mathbb\{R\}^2$ which is not extensible to $\mathbb\{R\}^2$.},
affiliation = {Fields Institute, Toronto, Canada, current: Comenius Gymnasium Datteln, Südring150, 45711 Datteln, Germany; University of Saskatchewan, Department of Mathematics & Statistics, 106 Wiggins Road, Saskatoon, SK, S7N 5E6, Canada},
author = {Fischer, Andreas, Marshall, Murray},
journal = {Annales de la faculté des sciences de Toulouse Mathématiques},
keywords = {piecewise polynomial function; semi-algebraic set; -minimal expansion; definable set; Lipschitz condition; local convexity},
language = {eng},
month = {6},
number = {2},
pages = {253-268},
publisher = {Université Paul Sabatier, Toulouse},
title = {Extending piecewise polynomial functions in two variables},
url = {http://eudml.org/doc/275299},
volume = {22},
year = {2013},
}
TY - JOUR
AU - Fischer, Andreas
AU - Marshall, Murray
TI - Extending piecewise polynomial functions in two variables
JO - Annales de la faculté des sciences de Toulouse Mathématiques
DA - 2013/6//
PB - Université Paul Sabatier, Toulouse
VL - 22
IS - 2
SP - 253
EP - 268
AB - We study the extensibility of piecewise polynomial functions defined on closed subsets of $\mathbb{R}^2$ to all of $\mathbb{R}^2$. The compact subsets of $\mathbb{R}^2$ on which every piecewise polynomial function is extensible to $\mathbb{R}^2$ can be characterized in terms of local quasi-convexity if they are definable in an o-minimal expansion of $\mathbb{R}$. Even the noncompact closed definable subsets can be characterized if semialgebraic function germs at infinity are dense in the Hardy field of definable germs. We also present a piecewise polynomial function defined on a compact, convex, but undefinable subset of $\mathbb{R}^2$ which is not extensible to $\mathbb{R}^2$.
LA - eng
KW - piecewise polynomial function; semi-algebraic set; -minimal expansion; definable set; Lipschitz condition; local convexity
UR - http://eudml.org/doc/275299
ER -
References
top- Bochnak (J.), Coste (M.), Roy (M.-F.).— Géométrie algébrique réelle, Ergeb. Math. 12, Springer (1987). Real algebraic geometry, Ergeb. Math. 36, Springer (1998). Zbl0633.14016MR949442
- Delzell (C.N.).— On the Pierce-Birkhoff conjecture over ordered fields. Quadratic forms and real algebraic geometry (Corvallis, OR, 1986). Rocky Mountain J. Math. 19, no. 3, p. 651-668 (1989). Zbl0715.14047MR1043238
- Delzell (C.N.).— Continuous, piecewise-polynomial functions which solve Hilbert’s 17th problem. J. Reine Angew. Math. 440, p. 157-173 (1993). Zbl0774.12003MR1225962
- Denef (J.), van den Dries (L.).— -adic and real subanalytic sets. Ann. of Math. (2) 128, no. 1, p. 79-138 (1988). Zbl0693.14012MR951508
- van den Dries (L.), Miller (C.).— Geometric categories and o-minimal structures. Duke Math. J. 84, no. 2, p. 497-540 (1996). Zbl0889.03025MR1404337
- Fischer (A.).— O-minimal -regular Stratification. Ann. Pure Appl. Logic, 147, no. 1-2, p. 101-112 (2007). Zbl1125.03029MR2328201
- Fischer (A.).— O-minimal analytic separation of sets in dimension 2. Ann. Pure Appl. Logic, 157, (2009) no. 2-3, 130-138. Zbl1173.03034MR2499704
- Henriksen (M.), Isbell (J.R.).— Lattice-ordered rings and function rings. Pacific J. Math. 12, p. 533-565 (1962). Zbl0111.04302MR153709
- Kurdyka (K.).— On a subanalytic stratification satisfying a Whitney-Property with exponent 1. Proceeding Conference Real Algebraic Geometry - Rennes 1991, Springer LNM 1524, p. 316-322 (1992). Zbl0779.32006MR1226263
- Madden (J.J.).— Pierce-Birkhoff rings. Arch. Math. (Basel) 53, no. 6, p. 565-570 (1989). Zbl0691.14012MR1023972
- Mahé (L.).— On the Pierce-Birkhoff conjecture. Ordered fields and real algebraic geometry (Boulder, Colo., 1983). Rocky Mountain J. Math. 14, no. 4, p. 983-985 (1984). Zbl0578.41008MR773148
- Mahé (L.).— On the Pierce-Birkhoff conjecture in three variables. J. Pure Appl. Algebra 211, no. 2, p. 459-470 (2007). Zbl1130.13014MR2340463
- Marshall (M.).— The Pierce-Birkhoff conjecture for curves. Canad. J. Math. 44, no. 6, p. 1262-1271 (1992). Zbl0793.14039MR1192417
- Rolin (J.-P.), Speissegger (P.), Wilkie (A.J.).— Quasianalytic Denjoy-Carleman classes and o-minimality. J. Amer. Math. Soc. 16, no. 4, p. 751-777 (2003). Zbl1095.26018MR1992825
- Schwartz (N.).— Piecewise polynomial functions. Ordered algebraic structures (Gainesville, FL, 1991), Kluwer Acad. Publ., Dordrecht, p. 169-202 (1993). Zbl0827.13008MR1247305
NotesEmbed ?
topTo embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.